Q: What’s the best way to avoid the paresthesias that can occur in some patients who discontinue SSRI or serotonin-norepinephrine reuptake inhibitor (SNRI) therapy? Some of my patients describe “flashes through head, body, or limbs” when discontinuing these medications. How can this be prevented—and managed?
A: These symptoms are consistent with serotonin reuptake inhibitor (SRI) discontinuation syndrome and they can occur in patients who are withdrawing from therapy with an SSRI or an SNRI.
Many different classes of CNS drugs can initiate adaptive mechanisms in the brain (eg, receptor down- or up-regulation) with a sufficient duration of treatment. Usually, patients have to have been treated for weeks (and sometimes longer) before such adaptive changes occur. These changes can set the stage for withdrawal symptoms if the drug is cleared faster than the brain can re-equilibrate. For this reason, drugs with shorter half-lives are associated with withdrawal symptoms of greater frequency and/or severity.
The symptoms of SRI discontinuation syndrome can be remembered by the mnemonic FLUSH. F is for flu-like symptoms, L for light-headedness, U for uneasiness (mainly depressive and anxiety symptoms), S for sensory or sleep disturbance, and H for headache. The sensory disturbances include paresthesias, described in the question.
As with all CNS drugs capable of causing adaptive changes in the brain, the first goal is to prevent withdrawal syndromes. Whenever possible, the medication should be tapered rather than abruptly discontinued. When a short half-life makes tapering difficult or when the symptoms occur despite tapering, an alternative is to switch to a drug with a long half-life in the same class and then taper it. With SSRIs and SNRIs, this could mean switching to fluoxetine(Drug information on fluoxetine), which has a functionally long half-life—particularly when the half-life of its active metabolite, norfluoxetine is also considered. Fluoxetine can then be discontinued because it essentially tapers itself.
Of course, there are other reasons (eg, peripheral neuropathy) why patients might have the symptoms described. It is always important to consider other possibilities when evaluating patients and planning their care.